News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Fluoxetine and hallucinations


 lizzy302 - Mon Nov 10, 2008 8:34 pm

Hi

I'm hoping I can help as I have looked everywhere to no avail.

My partner has recently been prescribed fluoxetine for depression and is taking 20mg daily. She has been on them for about 4 weeks and I noticed a change in her. After much persuading she has confide in me that she having hallucinations and seeing a person that hurt her in other people. This is causing her to push people (including me) away but she won't go to the doctors again to discuss it. I have read the leaflet and it is listed as one of the possible side effects but I am getting increasingly concerned.

Has anyone experienced a similiar problem? How long do the side effect usually last? What is the best course of action I can take?

Thanks for any help.
 Dr. E. Seigle - Sat Mar 07, 2009 9:28 am

Hi lizzy302,

Your partner's hallucinations could possibly be a side effect from the fluoxitene, but one needs to be sure of the following as possible causes:

1. The hallucinations are due a worsening of the depression.
2. The hallucinations existed before starting the fluoxitene. In this case, they could be due to depression, another psychiatric condition, or a medical condition (unlikely, but possible).
3. The hallucinations are caused by a "switch" from depression to what is called "mania". This is an agitated psychiatric condition marked in part by decreased need for sleep, excessive activity, speaking a great deal and rapidly, impulsiveness, and an elated or irritable mood. (It does not sound as if this is the case with your partner).This switch is occasionally caused by people taking antidepressants, and can signify an underlying vulnerability to a bipolar disorder rather than simple depression.

Hallucinations from fluoxitene and other antidepressants as a side effect are unusual, but not extremely rare. If this is determined to be the case, your partner's provider will likely want to stop the fluoxitene, lower the dose, and perhaps later switch to a different antidepressant. Since fluoxitene is eliminated from the body very slowly, it may take up to 1-4 weeks for the hallucinations to go away, if they are a side effect. It is possibly that your partner's provider may want to use another medicine to treat the hallucinations if they are very disturbing are problematic in a serious way, while waiting for the fluoxitene to "wash out" of your partner's system.

Good luck; please have your partner, or help him/her to speak to the provider about these upsetting symptoms.

-E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here